Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 480, NWS Blacksburg, VA

August 13, 2011Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 13, 2011, 8:21 PM EDT for Yadkin County, North Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2011, 8:21 PM EDT (00:21 UTC)
Expired
Aug 13, 2011, 9:15 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Yadkin County, NC

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:33 PM EDTTSTM WND DMG4 Sw East Bend, NCNUMEROUS LARGE TREE LIMBS DOWN AT 3409 ROCKETT ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WUUS51 KRNK 140021
SVRRNK
NCC197-140115-
/O.NEW.KRNK.SV.W.0480.110814T0021Z-110814T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 915 PM EDT.

* AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR NEBO...OR NEAR YADKINVILLE...AND MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEBO...
  SHACKTOWN...
  EAST BEND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3622 8051 3609 8055 3612 8072 3623 8067
TIME...MOT...LOC 0021Z 277DEG 4KT 3619 8065

$$

DS
2 follow-up statements
520 
WWUS51 KRNK 140052
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 PM EDT SAT AUG 13 2011

NCC197-140115-
/O.CON.KRNK.SV.W.0480.000000T0000Z-110814T0115Z/
YADKIN NC-
852 PM EDT SAT AUG 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR EASTERN YADKIN COUNTY...

AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR EAST BEND...MOVING
EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  SHACKTOWN...
  EAST BEND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!

&&

LAT...LON 3618 8069 3618 8061 3622 8059 3622 8051
      3609 8055 3612 8072
TIME...MOT...LOC 0052Z 274DEG 6KT 3618 8056

$$

DS
773 
WWUS51 KRNK 140111
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 PM EDT SAT AUG 13 2011

NCC197-140120-
/O.EXP.KRNK.SV.W.0480.000000T0000Z-110814T0115Z/
YADKIN NC-
911 PM EDT SAT AUG 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN YADKIN COUNTY EXPIRES
AT 915 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS WEAKENING BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. A 
THUNDERSTORM WITH VERY HEAVY RAIN AND CONTINUOUS LIGHTNING WILL 
CONTINUE ACROSS THE EASTERN PART OF THE COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3618 8069 3618 8061 3622 8059 3622 8051
      3609 8055 3612 8072
TIME...MOT...LOC 0110Z 274DEG 6KT 3618 8052

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 7:22 PM EDT, 59 minutes earlier.

Area forecast discussion, Aug 13, 7:22 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT SAT AUG 13 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT INTO
SUNDAY. COOLER HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE
NORTH MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 300 PM SATURDAY...

DEEP MOISTURE RESIDES OVER THE CWA...AND WILL REMAIN IN PLACE
UNTIL A FRONTAL PASSAGE SUNDAY. UNTIL THEN EXPECT SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS...SOME OF WHICH WILL PRODUCE
HEAVY RAINFALL DUE TO THE MOISTURE RICH ENVIRONMENT...PWATS 1.50+.

SHOWERS AND THUNDERSTORMS THAT HAVE RESULTED DURING THE PEAK
HEATING PART OF THE DAY SATURDAY MAY WANE SOMEWHAT AFTER
SUNSET...BUT INCREASING CONVERGENCE AHEAD OF A VIGOROUS UPPER
LEVEL SHORT WAVE TROUGH AND ASSOCIATED COLD FRONT WILL LIKELY
RESULT IN A CONTINUED THREAT OF SHRA/TSRA DURING THE OVERNIGHT
AND EARLY SUNDAY. ANTICIPATE BANDS OF SHRA/TSRA TO DEVELOP
UPSTREAM ACROSS THE OH/TN VALLEYS...WITH A TRAJECTORY INTO
INTO THE MID ATLANTIC REGION.

USED A BROAD PAINT BRUSH OF HIGH POPS FOR TONIGHT AND
SUNDAY...LACKING DETAIL OF TIMING DUE TO TEMPORAL UNCERTAINTY OF
THE ANTICIPATED BANDS OF SHRA/TSRA. MAINTAINED HIGH POPS UNTIL
THE WINDS BECOME WESTERLY BEHIND THE COLD FRONT LATER SUNDAY
AFTERNOON.

MEAN WINDS SATURDAY OF 15 KTS SHOULD INCREASE TO 25 KTS BY SUNDAY.
THIS SHOULD RESULT IN FASTER MOVEMENT OF THE SHOWERS AND HOPEFULLY
LOWERING THE THREAT FOR WATER ISSUES WITH RESPECT TO FLASH
FLOODING. STILL CAN'T RULE OUT SOME POOR DRAINAGE FLOODING PER
POTENTIAL FOR SHRA/TSRA TO TRAIN OVER THE SAME AREAS. AS THE UPPER
TROUGH APPROACHES...TEMPERATURES ALOFT WILL BE COOLING...AND THIS
IN TURN MAY RAISE THE POTENTIAL FOR SEVERE STORMS PER INCREASING
LAPSE RATES PROMOTING STRONGER UPDRAFTS FOR LARGER HAIL AND
POTENTIAL FOR MICROBURST WINDS.

TEMPERATURES TONIGHT ARE EXPECTED TO BE MILD...DEW POINTS IN THE
60S PREVENTING THE DRY BULB FROM FALLING MUCH BLO 70 DEG F. TEMPS
SUNDAY WILL BE DEPENDENT ON AMOUNT OF SOLAR INSOLATION. USED BLENDED
MOS FOR SUNDAY DUE TO CLOUD FCST UNCERTAINTIES. TEMPS CAN EASILY
SPIKE IF THERE ARE ANY BREAKS IN THE CLOUD COVER AHEAD OF THE
FRONT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 355 PM SATURDAY...

WEAK ELONGATED SURFACE LOW PRESSURE EXTENDING FROM THE VA COAST
AND VA COASTAL PLAINS SOUTHWEST INTO THE SC PIEDMONT EARLY IN THE
PERIOD WILL ONLY BEGRUDGINGLY MOVE NORTHEAST AND OFFSHORE BY
WEDNESDAY AS A SERIES OF SHORT WAVE TROFS CONTINUE TO CARVE OUT
AND AMPLIFY UPPER TROF DEVELOPING OVER THE EASTERN PORTION OF THE
NATION.

PROXIMITY TO OLD FRONTAL BOUNDARY...ARRIVAL OF COOLER MID LEVEL
TEMPERATURES...AND AREA OF HIGHER THETA-E AIR ACROSS THE
NORTHEAST AND EASTERN PORTIONS OF THE BLACKSBURG AREA...WITH
UPSLOPING WINDS ACROSS THE NORTHWESTERN MOUNTAINS...WILL WARRANT A
CONTINUED THREAT OF MAINLY DIURNALLY DRIVEN WIDELY SCATTERED TO
SCATTERED SHOWERS/THUNDERSTORMS IN THESE RESPECTIVE AREAS INTO
TUESDAY. SHOULD SEE A RETURN TO DRY WEATHER IN ALL AREAS LATER
TUESDAY INTO TUESDAY NIGHT AS SURFACE HIGH FINALLY ARRIVES IN THE
AREA WITH PASSAGE OF UPPER TROF AXIS.

AMOUNT OF CLOUD COVER AND THREAT OF SCATTERED PRECIPITATION SHOULD
HELP TO HOLD DAYTIME TEMPERATURES DOWN SOMEWHAT...WITH ACTUAL
TEMPERATURES LIKELY TO FALL SOMEWHERE BETWEEN THE COOL MET MOS AND
THE RELATIVELY WARM MAVMOS...CONSISTENT WITH THE INTERNALLY
DERIVED MOSMOS PROJECTIONS THAT WERE PREFERRED FOR THIS FORECAST UPDATE.
OVERNIGHT LOW TEMPERATURES THROUGH THE SHORT TERM PERIOD WERE
QUITE CLOSE ACROSS THE BOARD...AND WERE GENERALLY ACCEPTED WITH
ONLY LIMITED MODIFICATION NEEDED.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 1230 PM SATURDAY...

MEAN FLAT UPPER RIDGE BETWEEN EXITING SHORT WAVE TROF TO THE
NORTHEAST AND APPROACHING TROF OVER THE UPPER MIDWEST WILL LIKELY
LEAVE BLACKSBURG FORECAST AREA DRY WITH SEASONAL TEMPERATURES ON
WEDNESDAY.

ASSOCIATED WEAK SURFACE HIGH FORECAST TO MOVE OFFSHORE WEDNESDAY
NIGHT AS A SERIES OF SHORT WAVE TROFS PUSH SOUTHEAST OUT OF UPPER
MIDWEST...GRADUALLY ESTABLISHING AND AMPLIFYING LONG WAVE TROF
OVER THE EASTERN THIRD OF THE NATION THURSDAY INTO FRIDAY.

BACKING FLOW ALOFT...WITH SURFACE WINDS VEERING INTO THE SOUTHEAST
WITH TIME SHOULD SET THE STAGE FOR A PROLONGED PERIOD OF THETA-E
ADVECTION AND ISENTROPIC LIFT...SUPPORTING AN INCREASED THREAT OF
SHOWERS/THUNDERSTORMS DURING THE LATE WEEK PERIOD...WITH
PRECIPITATION LIKELY TO BE MAXIMIZED ALONG AND IMMEDIATELY EAST OF
THE BLUE RIDGE WHERE UPWARD VERTICAL MOTION FIELDS ARE MAXIMIZED
DUE TO UPSLOPING COMPONENT.

ABUNDANT ANTICIPATED CLOUD COVER AND A GOOD THREAT OF PRECIPITATION
THURSDAY THROUGH FRIDAY SHOULD HELP TO COMPRESS THE NORMAL DIURNAL
TEMPERATURE CURVE...RESULTING IN SEASONAL TO SLIGHTLY BELOW NORMAL
READINGS BY DAY...BUT WITH MILD TEMPERATURES AT NIGHT.

MEAN TROF AXIS SHOULD PASS EAST OF THE BLACKSBURG FORECAST AREA BY
SATURDAY...ALLOWING FOR SLIGHTLY COOLER AND DRIER AIR TO BEGIN FILTERING
INTO THE AREA FROM THE WEST. HOWEVER...COOLER TEMPERATURES ALOFT
IN VICINITY OF TROF AXIS...AND TIMING UNCERTAINTIES WARRANT A
CONTINUED LOW THREAT FOR LINGERING SHOWERS UNTIL A MORE
SUBSTANTIAL PUSH OF DRIER AIR ARRIVES BY SUNDAY.

HPC GUIDANCE FOLLOWED THROUGH THE ENTIRE LONG TERM PERIOD EXCEPT
FOR SOME SMALL TWEAKS NEEDED TO DAILY HIGH AND LOW TEMPERATURES TO
ACCOUNT FOR LOCAL CLIMATOLOGY.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
AS OF 715 PM...

A SERIES OF UPPER LEVEL STORM SYSTEMS WILL ROTATE AROUND A STRONG
UPPER LEVEL LOW IN THE LOWER GREAT LAKES THROUGH INTO EARLY NEXT WEEK.
ONE WAVE IS TRIGGERING SCATTERED SHOWERS AND STORMS MAINLY EAST OF
I-77. THIS AREA WILL GRADUALLY WEAKEN AND DIMINISH BETWEEN 03-05Z.
BEFORE THEY DIMINISH...OCCASSIONAL MVFR CONDITIONS WILL BE FOUND
AS THEY PASS OVER KBCB...KROA...AND KDAN.

AROUND OR SHORTLY AFTER MIDNIGHT...THE NEXT UPPER LEVEL
SYSTEM...NOW IN THE OHIO VALLEY...WILL TRIGGER AROUND AROUND OF
CONVECTION WITH NUMEROUS SHOWERS AND STORMS EXPECTED INTO SUNDAY MORNING.
ABUNDANT LOW LEVEL MOISTURE ADVANCING ON SOUTHEAST/SOUTHERLY WINDS
WILL BRING IFR CONDITIONS TO ALL TAF SITES WITH LOW CIGS AND
VSBYS...ESPECIALLY EAST OF THE BLUE RIDGE.

PRECIPITATION MAY WANE LATE SUNDAY MORNING/EARLY SUNDAY
AFTERNOON...BEFORE STORMS RE-DEVELOP SUNDAY AFTERNOON IN ADVANCE
OF A COLD FRONT THAT MOVES THROUGH SUNDAY...AND ENDING WITH ITS
PASSAGE LATE IN THE DAY SUNDAY.

THE COLD FRONT IS FORECAST TO BE RATHER ROBUST...MORE TYPICAL OF
A FALL FRONT WITH A DISTINCT WIND SHIFT AND INCREASE IN WIND SPEED
FROM THE NORTHWEST BEHIND THE FRONT SUNDAY NIGHT. NORTHWEST WINDS
OF 20 TO 25 KTS ARE PROGGED AT 5KFT AGL SUNDAY NIGHT AND MONDAY.
THIS SHOULD RESULT IN SOME SFC GUSTS OF UP TO 25 KTS...ESPECIALLY
NEAR THE MTNS. UPSLOPE MVFR CIGS MAY HOLD IN THE MTNS THROUGH
MONDAY NIGHT...THEN HIGH PRESSURE SHOULD BUILD IN FROM THE
WEST...BRINGING A RETURN OF WIDESPREAD VFR FROM TUESDAY INTO
WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...PH/PM
Hazardous weather outlook, Aug 13, 3:39 PM EDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT SAT AUG 13 2011

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-141945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
339 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING HEAVY
DOWNPOURS MAY RESULT IN POOR DRAINAGE FLOODING. A FEW STORMS MAY
CONTAIN LARGE HAIL OR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. STORMS THAT
DEVELOP ALONG THIS FRONT MAY PRODUCE HEAVY RAINFALL...SMALL HAIL...
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-141945-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
339 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING HEAVY
DOWNPOURS MAY RESULT IN POOR DRAINAGE FLOODING. A FEW STORMS MAY
CONTAIN LARGE HAIL OR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. STORMS THAT
DEVELOP ALONG THIS FRONT MAY PRODUCE HEAVY RAINFALL...LARGE HAIL...
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AFTERNOON.

In the hours before

Special weather statement, Aug 13, 6:01 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT SAT AUG 13 2011

NCZ001-002-VAZ009-010-012-013-015-016-132230-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-GRAYSON VA-PULASKI VA-
SMYTH VA-WYTHE VA-
601 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...BLAND...
CARROLL...GRAYSON...PULASKI...SMYTH AND WYTHE COUNTIES...

AT 600 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTH OF RURAL RETREAT TO 7 MILES SOUTHEAST OF SUGAR GROVE TO
LANSING...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR SPEEDWELL AROUND 610 PM...MOUTH OF WILSON
AROUND 615 PM...WYTHEVILLE AROUND 620 PM...PINEY CREEK AROUND 625 PM
AND COLEMAN STORE AROUND 630 PM.

LAT...LON 3638 8167 3669 8139 3703 8130 3717 8088
      3715 8085 3718 8080 3686 8088 3655 8117

DS
Local storm report, Aug 13, 6:09 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 WSW SANDY RIDGE       36.49N 80.15W
08/13/2011                   STOKES             NC   911 CALL CENTER

            TREES DOWN NEAR SNOW HILL CHURCH ROAD.

&&

HYSELL
Special weather statement, Aug 13, 6:21 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT SAT AUG 13 2011

NCZ004-005-132300-
ROCKINGHAM NC-STOKES NC-
621 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM AND STOKES
COUNTIES...

AT 619 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
DANBURY...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR PINE HALL AROUND 640 PM...ELLISBORO AROUND
645 PM AND BELLEWS LAKE AROUND 650 PM.

LAT...LON 3625 8020 3638 8023 3645 8004 3625 7991
      3625 7998

DS
Special weather statement, Aug 13, 6:29 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT SAT AUG 13 2011

NCZ001-002-019-VAZ015-132300-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WILKES NC-
629 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...GRAYSON AND
WILKES COUNTIES...

AT 628 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTH OF INDEPENDENCE TO 4 MILES NORTHEAST OF GLENDALE SPRINGS...
MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR SPRING VALLEY AROUND 635 PM...LAUREL
SPRINGS AROUND 640 PM...SPARTA AROUND 645 PM...DOUGHTON PARK AROUND
650 PM...HALLS MILLS AROUND 655 PM AND GLADE VALLEY AROUND 700 PM.

LAT...LON 3639 8144 3676 8117 3677 8113 3669 8094
      3667 8093 3667 8094 3665 8095 3665 8091
      3663 8093 3662 8093 3625 8117

DS
Special weather statement, Aug 13, 7:01 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT SAT AUG 13 2011

NCZ004-005-132330-
ROCKINGHAM NC-STOKES NC-
701 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM AND STOKES
COUNTIES...

AT 657 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WALNUT COVE...
MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BELLEWS LAKE AROUND 715 PM.

LAT...LON 3625 8019 3628 8021 3631 8023 3639 8010
      3625 7990 3625 7991 3625 7998

DS
Local storm report, Aug 13, 8:01 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             1 NNE BOONVILLE         36.25N 80.70W
08/13/2011  E0.75 INCH       YADKIN             NC   PUBLIC

            HAIL FELL AT RIVER ROAD.

&&

HYSELL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:13 PM EDTFlash Flood WarningRNKSurry, Yadkin3 hr
Aug 13, 8:57 PM EDTFlash Flood WarningRNKYadkin3 hr
Aug 13, 9:09 PM EDTSpecial Weather StatementRNKYadkin51 min
Aug 14, 1:21 AM EDTSpecial Weather StatementRNKAshe54 min
Aug 14, 4:14 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes61 min
Aug 14, 5:03 PM EDTSpecial Weather StatementRNKRockingham42 min
Aug 14, 5:36 PM EDTSpecial Weather StatementRNKCaswell, Rockingham54 min
Aug 14, 5:51 PM EDTSevere Thunderstorm WarningRNKStokes, Surry54 min
Aug 14, 6:43 PM EDTSpecial Weather StatementRNKStokes, Surry62 min
Aug 14, 7:28 PM EDTSpecial Weather StatementRNKYadkin62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.